Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 39, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 18, 2018, 1:04 PM HST for Hawaii County, Hawaii. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 1:04 PM HST (23:04 UTC)
- Expired
- Aug 18, 2018, 2:30 PM HST
- In force
- 86 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 85 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WGHW50 PHFO 182304
FFWHFO
HIC001-190200-
/O.NEW.PHFO.FF.W.0039.180818T2304Z-180819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
104 PM HST SAT AUG 18 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 400 PM HST.
* At 101 PM HST, radar indicated a thunderstorm producing heavy rain
near Hilo. The storm is nearly stationary. Rain was falling at a
rate of 2 to 3 inches per hour. Flash flooding is expected to
begin shortly.
* Locations in the warning include but are not limited to...
Hilo, Hawaiian Acres, Orchidlands Estates, Hawaiian Paradise Park,
Pepeekeo, Keaau, Honomu, Mountain View, Papaikou and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 400 PM HST if heavy rain
persists.
LAT...LON 1950 15516 1984 15526 1988 15511 1985 15509
1974 15510 1973 15508 1974 15500 1969 15498
1965 15499 1958 15492
$$
RCB2 follow-up statements
935
WGHW70 PHFO 182348
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
148 PM HST SAT AUG 18 2018
HIC001-190200-
/O.CON.PHFO.FF.W.0039.000000T0000Z-180819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
148 PM HST SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
At 142 PM HST...radar indicated thunderstorms producing heavy rain
across the warned area. Thunderstorms and heavy rain is moving
towards the west with additional heavy rain falling at a rate of 1
to 3 inches per hour. There have been no reports of flooding with
this event.
Locations in the warning include but are not limited to...
Hilo, Hawaiian Acres, Orchidlands Estates, Hawaiian Paradise Park,
Pepeekeo, Keaau, Honomu, Mountain View, Papaikou and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 400 PM HST if heavy rain
persists.
LAT...LON 1950 15516 1984 15526 1988 15511 1985 15509
1974 15510 1973 15508 1974 15500 1969 15498
1965 15499 1958 15492
$$
RCB281
WGHW70 PHFO 190030
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
230 PM HST SAT AUG 18 2018
HIC001-190039-
/O.CAN.PHFO.FF.W.0039.000000T0000Z-180819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
230 PM HST SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
Weather radar showed that heavy rain has ended. Elevated water
levels in local area streams will continue through the afternoon.
LAT...LON 1950 15516 1984 15526 1988 15511 1985 15509
1974 15510 1973 15508 1974 15500 1969 15498
1965 15499 1958 15492
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:56 AM HST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 18, 9:56 AM HST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 956 AM HST Sat Aug 18 2018 .SYNOPSIS... A low level trough will bring unstable air and convective showers spreading from east to west today and tomorrow with isolated thunderstorm activity. Frequent showers will develop along windward and mountain slopes later this morning through the overnight hours. Shower activity will trend drier on Monday and Tuesday as more stable air arrives from the east. Hurricane Lane remains too far away to determine any local impacts to the Hawaiian Islands just yet. The latest forecast for Lane tracks the Hurricane through the region near the islands through the middle of next week. && .DISCUSSION... A weak high pressure ridge north of the islands and a low level trough moving into the state from the east today will keep much of Hawaii in a moderate trade wind flow pattern through the weekend. The low level trough appears as a low level vortex on satellite imagery with deep convection and thunderstorms developing on the eastern side of the trough axis. The trough will pass from east to west across the state this weekend before drifting towards the northwest away from the islands by Monday morning. Expect increasing shower activity spreading into the windward Big Island and Maui this morning with unstable showers spreading westward across the rest of the state later this afternoon and evening. Precipitable Water levels will rise into the 1.75 to 2.00 inch range within the eastern side of this trough. Showers may become heavy at times with isolated thunderstorms developing as the trough passes through the island chain, elevating the possibility for localized flooding. The heaviest showers developing upstream of the islands are not numerous enough for a flood watch at this time. However, flood advisories may be needed later today as bands of showers move into each island. The highest coverage for showers will continue to favor windward and mountain areas. Consider postponing outdoor activities near windward and mountain areas due to the potential for locally heavy rain and thunderstorms. Shower activity will then decrease by Monday morning and trade wind speeds increase as the low level trough lifts towards the northwest away from the state. Drier air will then filter in from the east as enhanced subsidence north of Hurricane Lane with a building East Pacific ridge will help to stabilize the atmosphere across the state. PW values will fall into the 1.00 to 1.50 inch range through Tuesday keeping cloud and shower coverage to a minimum. Much higher moisture and humidity levels will move into the islands on Wednesday morning as deeper tropical moisture surrounding Hurricane Lane reaches the Hawaiian Islands. Expect warm and humid weather through the rest of the week as the Hurricane passes through the Hawaii region. Forecast uncertainty ramps up from Wednesday through Friday as the Hurricane passes near or just south of the islands. Hurricane Lane remains too far away to determine any local impacts to the Hawaiian Islands just yet. However, forecast confidence will steadily rise as Lane approaches the islands. && .AVIATION... High pressure far northeast of the islands will maintain light to locally moderate trade winds across the state through tonight. A deep band of moisture, embedded in the trade wind flow, will reach the Big Island by noon and spread across the smaller islands by early this evening. Clouds and showers will favor windward coasts and slopes through the period, but both shower coverage and intensity will increase, beginning in the east and spreading to the west. Locally heavy downpours, possibly in thunderstorms, are expected across Windward Big Island and the east Maui uplands today. AIRMET Sierra, for mountain obscuration, is in effect for north through east sections of Maui and the Big Island. && .MARINE... Light to moderate trade winds are expected to continue today and remain below Small Craft Advisory (SCA) levels. A weak trough will pass through the islands today and tonight, bringing the potential for some heavier showers and thunderstorms. High pressure will then build well northeast of the state through the middle of next week, while Hurricane Lane is forecast to pass by to the south of the Big Island on Wednesday. As a result, trade winds will increase again with SCA conditions returning first to the typically windy waters around Maui and the Big Island Sunday night, then possibly expanding to additional zones as moderate to strong trade winds continue through the middle of next week. It is still too early to determine the exact impacts that Hurricane Lane may have on the coastal waters, so mariners are urged to keep up to date with the latest forecasts. No significant swells are expected through the weekend, so surf will remain small on all shores. A small, north-northwest swell is expected to arrive on Monday and continue through Tuesday. A larger north swell is expected to arrive late Tuesday, peak Tuesday night and early Wednesday, then slowly fade through Thursday. We will continue to monitor the track and intensity of Hurricane Lane as it moves closer to the islands, as an elevated easterly swell is expected to move into the coastal waters Sunday night through the middle of next week. This swell will likely result in large surf for east and southeast facing shores of the Big Island and potentially large surf for east facing shores of Maui as well. See the latest Oahu Surf Discussion (SRDHFO) for more details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bohlin AVIATION...Powell MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 17, 5:13 PM HST | Areal Flood Advisory | HFO | Hawaii | 79 min |
| Aug 18, 11:22 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 18, 12:32 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.